Fentanyl is a synthetic opiate drug. This drug is in the same class as very powerful painkillers like heroin, methadone, morphine, OxyContin, Vicodin, Lortab, Dilaudid, etc. Fentanyl is extremely potent and considered to be nearly 100 times more potent than morphine. It is marketed under different brand names depending on its mode of administration; for instance, Duragesic is fentanyl as a transdermal patch form and Subsys is a sublingual spray used to treat pain associated with cancer.
Fentanyl is classified as a Schedule II controlled substance by the United States Drug Enforcement Administration (DEA). The drug can only be legally obtained with a prescription from a physician and has numerous controls on its distribution by the federal government in conjunction with the Substance Abuse and Mental Health Services Administration (SAMHSA).
The primary medicinal use of fentanyl is for the treatment of chronic or postoperative pain. According to SAMHSA, even highly potent drugs with a significant potential for abuse, such as fentanyl, are typically not abused by individuals who have a prescription for them and use them under the instructions of a physician.
Dangers of Fentanyl Use
When fentanyl is used under the supervision of a physician and according to its prescribed purposes, there are few dangers associated with it. The most significant danger under these conditions is that the individual might have an allergic reaction to the drug that could potentially be life-threatening. This situation would be addressed by the person notifying the physician, and the drug being discontinued.
Side effects are other potential dangers of fentanyl. Long-term effects of respiratory suppression associated with use of fentanyl could result in the development of respiratory problems, cardiac issues, and other forms of organ damage. Untoward side effects of mixing fentanyl with other medications can also present a specific threat to individuals who use the drug medicinally if the situation is not recognized by a physician.
Ready to leave addiction behind?
Call now to speak to a consultant about your treatment options
Dangers Associated with Fentanyl Misuse and Abuse
Misuse of a drug occurs when a person uses a drug in a manner that is inconsistent with its prescribed instructions. Misuse can occur in both individuals who have a prescription for the drug or those who do not have a prescription. Abuse of the drug represents a chronic and more intense form of misuse that results in significant problems for the person, including problems with physical or mental health, in everyday functioning, and those that cause significant distress and/or impairment.
According to the DEA, SAMHSA and the books A-Z of Substance Misuse and Drug Addiction and Addiction and Opiates, there are several categories of potential dangers associated with the misuse and abuse of fentanyl.
- There is an increased potential for organ damage due to the respiratory suppression that occurs with fentanyl. Chronic respiratory suppression can result in numerous conditions that can affect the lungs, including increased susceptibility to infections. The most vulnerable organ to respiratory suppression aside from the lungs is the brain. A situation that produces chronic oxygen deficiency to the brain can result in long-term damage to the brain that may not be recovered. Other organs can also be affected, including the heart.
- Because individuals who abuse drugs typically taken in much higher doses and at more frequent intervals than their intended use, there is potential for significant damage to other organs in the body, particularly the liver, kidneys, and gastrointestinal system.
- Individuals who inject opiates are subject to numerous detrimental health conditions, including blood-borne diseases that result from needle sharing, collapsed veins, cardiovascular problems, issues with the liver and kidneys, and other problems.
- Individuals who abuse drugs are also at a greater risk to be diagnosed with some other mental health disorder. People who have chronic mental health disorders are also at a greater risk for numerous health conditions, including being at an increased risk to develop cancer, heart disease, and other disorders and diseases.
- Chronic misuse and abuse of fentanyl can lead to the development of an opiate use disorder, which is a severe manifestation of a mental illness. An opiate use disorder requires professional intervention to help the person stop their abuse of the drug.
- Other very serious issues that can occur as a result of fentanyl misuse and abuse include the development of physical dependence on fentanyl and an increased risk to overdose.
Physical Dependence on Fentanyl
Physical dependence can occur in individuals who use the drug medicinally under a physician’s supervision; however, these conditions can be controlled. People who abuse fentanyl or other opiates and develop physical dependence on the drug do not consult with physicians regarding their physical dependence unless they are going into treatment for their substance use disorder.
Individuals who abuse opiates are prone to suffering serious consequences associated with the development of physical dependence on the drug.
The negative effects of physical dependence on fentanyl include the development of tolerance and withdrawal, both of which can lead to numerous complications. For example, with tolerance, the person needs more of the drug to get the same effect they once got from lower doses, including control of any withdrawal symptoms. The withdrawal symptoms from opiates are not considered to be potentially fatal themselves, but they can drive a person to dangerous activities in order to procure more of the drug. This can lead to a person engaging in risky behaviors that can be detrimental to their health, performing crimes to get money for drugs, making extremely bad decisions when under duress of the withdrawal syndrome, and even overdosing during withdrawal because the person is unable to gauge how much of the drug they can safely use.
The development of physical dependence as a result of abuse of fentanyl is a sign that the person has developed an opiate use disorder. The development of physical dependence as a result of an opiate use disorder is often also associated with a tendency for a person to neglect aspects of their self-care and hygiene that can lead to potential threats to their health. This includes bingeing on fentanyl and increasing the risk that the person may suffer an overdose of the drug. Overdose on fentanyl is an extremely serious situation.
Concerned about treatment costs?
Call now for FREE insurance and payment consultation
One of the major risks associated with the misuse or abuse of fentanyl is the potential to overdose on the drug. Fentanyl is an extremely potent drug and individuals can overdose on relatively small amounts of the drug. For instance:
- The dose of morphine that is considered to be lethal is about 200 mg depending on the person (their tolerance level, weight, etc.).
- The lethal dose of heroin is generally between 75 mg and 375 mg.
- The lethal dose of oxycodone is estimated to be around 40 mg.
- The lethal dose for fentanyl is estimated at 2 mg.
Thus, it is possible to overdose on an extremely small amount of fentanyl. This creates a dangerous situation when people are injecting fentanyl and they think it is some other drug, such as heroin, or they are injecting heroin that is laced with fentanyl.
The symptoms that occur as a result of an overdose on fentanyl include:
- Extreme lethargy, drowsiness, and extreme sedation
- Problems with walking, balance, and issues with coordinating one’s movements
- Significantly slurred speech, irrational behaviors, and potential violence and aggressiveness
- Pinpoint eye pupils
- A bluish or purplish color to the lips, hands, fingernails, toenails, or feet
- Very shallow breathing
- An extreme increase in heart rate and blood pressure
- A loss of consciousness or the development of coma
The fatal effects of an overdose on fentanyl result from the drug’s ability to shut down areas of the brain that control automatic functions, such as breathing. Fennel overdose is treated with the drug Narcan (naloxone), which reverses the effect of opiate drugs. However, the drug must be given before significant damage to the brain and other organs has occurred. If a person is suspected of overdosing on fentanyl, it is important to immediately contact medical personnel (call 911) and then try to keep the person in a position where they will not throw up and choke if they are lying down and unconscious. Unless one is specifically trained in medical techniques to treat overdoses of opiate drugs, it is best not to attempt to get the person any fluids, medicines, or other substances. If the person is not unconscious, keep them quiet and still until professional help arrives.